Blood Transfusion: Complications

Differentiating the cause of an adverse reaction to a blood transfusion generally requires further laboratory testing, so any reaction is treated as potentially life-threatening until the cause can be determined.

 

General clinical manifestions to observe for are:

Fever, Chills

Headache

Itching

Chest/back pain

Nausea

Wheezing

Heat at infusion site

Facial flushing

Coughing

Hemoglobinuria

Uneasy feeling

Cyanosis

Hypotension

Myalgia

Dyspnea

Abnormal bleeding

Urticaria (Hives)

Pulmonary edema

Oliguria/anuria

Rash

Jaundice

from University of California, Los Angeles Transfusion Manual

General Nursing Interventions:

  • Stop transfusion, keep line open with normal saline using new IV tubing.
  • Check the blood bag with the transfusion report and other forms to confirm the patient received the correct blood.
  • Notify the patient's physician and blood bank.
  • Anticipate needing
    • post-transfusion sample
    • copy of the completed transfusion form (attached to blood bag)
    • blood bag with attached tubing
    • first voided urine
  • Closely monitor patient's vital signs, urine output, etc.
  • See the specific complications below for further information

Complications of Blood Transfusions

Reaction
Hemolytic
Etiology
ABO incompatibility results in antibodies in the recipient's plasma acting against antigens on donor cells causing hemoglobinemia, hemoglobinuria, disseminated intravascular coagulation (DIC), renal failure, and complement-mediated cardiovascular collapse
Frequency
Hemolytic transfusion reactions occur in 1 per 40,000 transfused units of packed RBCs. The most common cause is clerical error. Hemolytic transfusion reactions result in death in 1 per 600,000 units of transfused packed cells.
Manifestations
Symptoms usually occur after a small amount of blood has been transfused.
- Fever
- Chills
- Flushing
- Nausea
- Burning at IV site
- Chest tightness
- Restlessness
- Apprehension
- Joint pain
- Back pain

- Tachycardia
- Tachypnea
In severe cases:
- hypotension
- Oozing from the IV site
- Diffuse bleeding
- Hemoglobinuria
- Shock

Nursing Intervention
  • Stop transfusion as soon as reaction is suspected and notify MD.
  • Infuse normal saline via IV site using new tubing; aggressive fluid resuscitation is ordered to maximize renal perfusion.
  • Monitor vital signs and urine output
  • Examine blood bag to see if patient was the intended recipient.
  • Return donor blood back to the blood bank to determine whether the corrrect unit of blood was administered.
  • IV furosemide and low-dose dopamine may be ordered to increase renal perfusion (maintain urine output at 30-100 ml/hr).

A delayed hemolytic transfusion reaction may occur several days (2-14) after receiving a transfusion. This generally occurs in patients who have been sensitizd to an antigen through a previous transfusion or pregnancy. A delayed hemolytic transfusion reaction may result in symptomatic (fever, mild jaundice, a gradual fall in hemoglobin level) or asymptomatic hemolysis. Although these reactions are generally not dangerous, future transfusions may cause an acute hemolytic reaction.

Reaction
Nonhemolytic Febrile Reactions
Etiology
Nonhemolytic febrile reactions are due to antibodies in the recipient's plasma acting against donor WBCs or platelets.
Frequency
Nonhemolytic febrile reactions are the most common transfusion reactions, occurring in 3-4% of transfusions. They are most common in patients who have received previous transfusions.
Manifestations
Nonhemolytic febrile reactions present with nonspecific symptoms.
- Fever
- Chills
- Malaise
Nursing Intervention
  • Stop transfusion as soon as reaction is suspected in order to differentiate a nonhemolytic febrile reactions from a hemolytic reaction and notify the MD.
  • Keep the IV line open with normal saline, using new tubing.
  • Treatment of a simple febrile reaction is usually not needed.
  • Evaluate patient for indications of hemolysis.

Rarely are febrile reactions caused by bacterial contamination of the unit of blood. The patient usually develops fever and shaking chills within 30 minutes of starting the transfusion and shock develops rapidly. If contamination is suspected, the transfusion must be stopped and blood cultures taken. Even with prompt treatment, the mortality is high.

Reaction
Anaphylactic Reactions
Etiology
Most often seen in patients with a hereditary immunoglobulin A (IgA) deficiency. The patients have developed anti-IgA antibodies that cause anaphyaxis is exposed to donor IgA.
Frequency
Anaphylactic reactions occur in 1 per 20,000 transfused units.
Manifestations
Anaphylactic reactions usually occur with less that 10 ml of blood being transfused.
- Chills
- Abdominal cramps
- Dyspnea
- Vomiting
- Diarrhea
- Tachycardia
- Flushing
- Urticaria
In more severe cases:
- Wheezing, laryngeal edema, and hypotension
Nursing Intervention
  • Stop transfusion immediately and notify MD
  • Support airway (endotracheal intubation may be needed) and circulation as needed
  • Anticipate administering epinephrine, diphenhydramine, and corticosteroids
  • Maintain intravascular volume

Urticarial and allergic type reactions are the most common and are usually due to allergies to specific proteins in the donor's plasma. These reactions can generally be avoided in subsequent transfusions by pre-treating with antihistamines or steroids. Only if severe (anaphylaxis) are washed RBCs indicated (removes all plasma)

Reaction
Acquired Diseases
Etiology
Graft versus host (GVH) disease occurs in recipients who ar immunocompromised. Donor lymphocytes mount an immune response against the recipient's RBCs. Infectious diseases may also be transmitted through blood transfusions.
Frequency
Estimated risk of transfusion-related:
  • hepatitis B is 1 per 200,000 units
  • hepatitis C is 1 per 100,000 units
  • HIV infection is 1 per 450,000 units

Transfusion related hepatitis C causes chronic hepatitis in 50% of infected recipients. Cirrhosis develops in 10% of those with hepatitis.

Manifestations
GVH disease presents similarly to other hemolytic reactions.
Nursing Intervention
GVH: Same as other hemolytic reactions.

 

Reaction
Circulatory Overload
Etiology
Too rapid of administration of blood for patient
Frequency
More common in patients who are very young, very old, or have a history of congestive heart failure or chronic anemia.
Manifestations
Dyspnea, orthopnea, cyanosis, sudden anxiety
If severe:
Coughing of pink, frothy sputum, neck vein distension, crackles in bases of lungs
Nursing Intervention
  • Position patient in sitting position
  • Stop transfusion and notify MD
  • Keep IV open with slow infusion of normal saline (TKO)
  • Anticipate diuretics, oxygen, morphine, and aminophylline

Transfusion related acute lung injury (TRALI), also called noncardiogenic pulmonary edema, occurs when donor plasma cells contain an antibody, usually against the patient's HLA or leukocyte specific antigens. Symptoms of dyspnea, hypotension, and fever usually begin 1-2 hours after the transfusion. Ventilatory support may be required for several days.

Reference List

Kardon, E. (2001) Transfusion Reactions. eMedicine Journal, 2(8), Accessed http://author.emedicine.com/e merg/topic603.htm

Safreno, R., Bergonia, C., & Aganon, M. Human Blood and Blood Components. Accessed December 24, 2002 at http://www.csufre sno.edu/nursing/n140/studassign/blood.htm